I just got diagnosed today with Hashimoto's and hypothryoidism. Doc put me on 0.075mcg of Synthroid. My first pill will be tomorrow morning. I went on a web site to see if there are any side effects to this drug and read:
Musculoskeletal side effects have included an increase risk of osteoporosis. However, data from long-term studies are conflicting."
I already have osteoporosis. Has anyone heard of this??
no Synthroid does not cause osteoporosis - calcium deficientcy does. Thyroid hormone is rarely linked to calcium - but parathyroid glands are. If you have a concern with a possible secondary hypothyroidism w/ parathyroid disease
You mentioned parathyroid disease. My PTH (parathyroid) level is High and the doctor couldn't tell me why. I guess it's secondary parathyroidism but I have no idea as to what is making my parathyroids release to many hormones. Would you have any idea?
Also,after posting yesterday regarding osteoporosis, I called a nurse and she told me that it can happen ONLY if your getting too much synthroid. That's why the doc always has to check your blood.
It's not synthroid that causes osteoporosis, nor is it low TSH; studies are now showing that it's high FT3 levels, so as long as your FT3 levels are kept within range, you should be fine.
If you have osteoporosis, you should be taking calcium w/magnesium and vitamin D. I have had osteopenia for years and by taking my calcium (1200 mg/day in 2 - 600 mg doses) and along with exercise, I have been able to actually rebuild bone previously lost.
The doc said for some reason it's very hard for my body to absorb Vit.D. When I was first tested last year it was 8.5 (dangerously low). I was put on 50,000 IU's of D2 once per week along with 2,000 IU of D3 daily. My next blood test showed I was 18. My endo doc added another 1,000IU D3 daily with a total of 3,000IU's. Then my blood work went to 24..still low. Endo took me off of the 50,000 IU D2 because my body wasn't taking it in. Then the doc put me on 5,000 IU of D3 daily along with just over 1200mg caltrate (calcium). I had to split these dosages in half during the day. Now I'm just on borderline of low so endo increased my dosage this week to 6,000IU od D3 daily. My internist DID NOT like me taking so much! But my body as asking for more. I'm being closely monitored so I don't overdose. It seems that the higher my D goes, the higher my PTH goes. ??? FYI: I have osteoporosis.
Yes, I understood that you have osteoporosis; where mine is osteopenia which is a forerunner to osteoporosis; however, even if you have osteoporosis, you need the calcium and yes, as I mentioned in my earlier post, you need to split the 1200 mg/day into 2 doses as the body can not take in more than about 600 mg at a time. In addition, you will not absorb calcium without vitamin D and magnesium. As long as your Vitamin D levels are low, you will need to keep trying to bring them up.
Make sure you separate your doses of calcium and other vitamins/minerals by at least 4 hours as they may inhibit absorption of your thyroid med.
Are they investigating further to find out why your PTH is high?
No - not on a high calcium level would you want to add in more... That is not correct.
The nurse telling you this should lose her license. He is far from right on her statement.
I advice you to look over a parathryroid site www.parathyroid .com and read the material there. Please keep in mind - many doctors are capable of good parathyroid surgery and this doctor is not the only professional to see. Why I suggest his site is there is great info there and its easy read.
I already had a CT scan and Sestambi scan looking for a tumor or enlargment. Came out negative. I was hypercalcemic for several years with high PTH. My doctors told me to stay off of calcium and I even stopped eating dairy. At that time I did not have osteoporosis. Then I went to my third endocronologist and that doctor told me to get on calcium supplements NOW! I was afraid to do so but had just taken another DEXA scan and had lost 5.6%-10.2% of my bone mass. I was told I have bad osteoporosis. I did go on calcium supplements and took more blood tests 8 weeks later. For the 1st time in years my calcium serum was normal! :) My numbers range from 9.4-9.7 for a very long time now. My endo has no idea why my PTH is high and may send me for an Ultra Sound in 3 months.
I'm wondering if my low Vit.D and high PTH has anything to do with my Hashi's or hypothyroid or even my Lymes disease.
FYI: I started Boniva 4 months ago.
I'm worried about myself and very curious as to what is happening to me.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.